Pain relief drugs: Panadol and Nurofen

Drug companies have convinced consumers to pay much more for paracetamol and ibuprofen than they need to.
 
Learn more
 
 
 
 
 

02.Identical formulations

Panadol’s parent company, admits that 'both products have the same formulation' and that they are 'identical' (apart from their price tags)

In addition to the usual variations in tablets, caplets and so on, and the variation on the theme of fast-acting, there's also a double up in products with exactly the same formulation, just marketed differently. 

Consider, for example, the packaging of Panadol Osteo and Panadol Back & Neck Long Lasting. Both contain 665mg of paracetamol and are marketed as “sustained-release” tablets, relieving pain for up to eight hours. Yet Panadol Back & Neck Long Lasting is four times more expensive per caplet than Panadol Osteo (only sold in packs of 96 while Back & Neck comes in a 36-pack). GlaxoSmithKline, Panadol’s parent company, admits that “both products have the same formulation” and that they are “identical” (apart from their price tags).

Panadol argues the reason Panadol Osteo is cheaper than regular Panadol is that Panadol Osteo is on the Pharmaceutical Benefits Scheme (PBS). While true, Panadol Osteo can also be bought over the counter for less. The PBS listing should have no effect on the retail price of products bought over the counter. 

Panadol mark-up

Panadol Osteo  Panadol Back & Neck Long Lasting
96 caplets  36 caplets 
 Box of Panadol Osteo  Box of Panadol Back and Neck
 6c each*  22c each*
 665mg paracetamol  665mg paracetamol
* Average of three online pharmacy prices.

Want to know about generic paracetamol and ibuprofen?

‘Targeted’ pain products

As CHOICE highlighted when we awarded a Shonky to Nurofen in 2010 for its range of “targeted” pain-relief products, ibuprofen cannot and does not directly target specific pains. Ibuprofen works throughout the body, attacking whichever pain it comes across, similar to the way a sprinkler puts out a fire. However, despite complaints, the TGA has approved the claim “targeted relief from pain”.

In addition, in 2012, the Therapeutic Goods Administration (TGA) recommended that medicines not be “marketed as ‘[brand] headache’, ‘[brand] backache’, ‘[brand] joint pain’ [and so on] if they include the same active ingredient with the same dose”. The TGA says the proposed changes should be enacted with a new labelling order, however further consultation is needed before it can be finalised.  

Coles has also decided to get in on specific pain products with its MediChoice Migraine Pain and Period Pain ibuprofen tablets – exactly the same active ingredient as its regular ibuprofen gel capsules, and more than 1½ times the price. And, more than three times more expensive than Aldis' Hedafen liquid capsules, the cheapest bioequivalent product on the market, yet remarkably similar. 

The following four products are all made by Nova Pharmaceuticals in India. 


Spot the difference: ibuprofen

MediChoice ibuprofen
soft gel capsules (Coles)
 
MediChoice Period Pain ibuprofen
soft gel capsules (Coles)
 
 Medichoice ibuprofen  Medichoice Period Pain ibuprofen
 21c each*  35c each*
 200mg ibuprofen  200mg ibuprofen
Made by Nova Pharmaceuticals in India Made by Nova Pharmaceuticals in India

MediChoice Migraine Pain ibuprofen
soft gel capsules (Coles)
 
Hedafen ibuprofen
liquid capsules (Aldi)
Medichoice Migraine Pain ibuprofen
Hedafen ibuprofen
35c each* 13c each*
200mg ibuprofen 200mg ibuprofen
 Made by Nova Pharmaceuticals in India Made by Nova Pharmaceuticals in India

* In-store prices from Sydney supermarkets in April 2014. 

Read more about generic pain relief or medications which make fast-acting claims.

 

Sign up to our free
e-Newsletter

Receive FREE email updates of our latest tests, consumer news and CHOICE marketing promotions.

 
Your say - Choice voice

Make a Comment

Members – Sign in on the top right to contribute to comments